Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 419, NWS Wichita, KS

August 17, 2011Butler County, Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 2011, 7:49 PM CDT for Butler County, Cowley County, Kansas. It was in force for 41 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2011, 7:49 PM CDT (00:49 UTC)
Expired
Aug 17, 2011, 8:30 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 35 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:51 PM CDTTSTM WND GST 60Rose Hill, KSTRAINED SPOTTER ESTIMATES 55 TO 60 MPH WINDS.
Aug 17, 7:55 PM CDTTSTM WND DMG2 E Rose Hill, KSDELAYED REPORT. TWO BARN ROOFS WERE BLOWN OFF 1 TO 2 MILES EAST OF ROSE HILL.
Aug 17, 7:55 PM CDTTSTM WND DMGRose Hill, KSNUMEROUS TREES AND TREE LIMBS WERE DOWNED ON THE EASTERN AND SOUTHERN SIDES OF ROSE HILL...ONE OF WHICH WAS UP TO 12 INCHES IN DIAMETER. SEVERAL FENCES WERE BLOWN OVER AS WELL. ALSO...THE ROOF OF A BUILDING WAS DAMAGED JUST SOUTH OF ROSE HILL...WITH A LARGE TR
Aug 17, 7:56 PM CDTHAIL 0.75Rose Hill, KS
Aug 17, 8:00 PM CDTTSTM WND GST 703 S Rose Hill, KSTRAINED SPOTTER ESTIMATES 70 MPH WINDS AND HAD NICKEL SIZED HAIL.
Aug 17, 8:00 PM CDTHAIL 0.883 S Rose Hill, KSTRAINED SPOTTER ESTIMATES NICKEL SIZED HAIL WITH 70 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1887 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WUUS53 KICT 180049
SVRICT
KSC015-035-180130-
/O.NEW.KICT.SV.W.0419.110818T0049Z-110818T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
749 PM CDT WED AUG 17 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 747 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MULVANE...OR 15
  MILES SOUTHEAST OF DOWNTOWN WICHITA...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROSE HILL AND DOUGLASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3743 9715 3747 9715 3747 9716 3748 9715
      3761 9715 3769 9700 3745 9689
TIME...MOT...LOC 0049Z 256DEG 15KT 3752 9718
WIND...HAIL 60MPH <.75IN

$$

CARUSO
2 follow-up statements
861 
WWUS53 KICT 180105
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT WED AUG 17 2011

KSC015-035-180130-
/O.CON.KICT.SV.W.0419.000000T0000Z-110818T0130Z/
BUTLER KS-COWLEY KS-
805 PM CDT WED AUG 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
COWLEY AND SOUTHWESTERN BUTLER COUNTIES UNTIL 830 PM CDT...

AT 802 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR ROSE HILL...OR 17 MILES 
SOUTHEAST OF DOWNTOWN WICHITA...MOVING EAST 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  DOUGLASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3743 9715 3747 9715 3747 9716 3748 9715
      3761 9715 3769 9700 3745 9689
TIME...MOT...LOC 0104Z 250DEG 58KT 3755 9706
WIND...HAIL 60MPH <.75IN

$$

CARUSO
570 
WWUS53 KICT 180127
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT WED AUG 17 2011

KSC015-035-180137-
/O.EXP.KICT.SV.W.0419.000000T0000Z-110818T0130Z/
BUTLER KS-COWLEY KS-
827 PM CDT WED AUG 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COWLEY AND
SOUTHWESTERN BUTLER COUNTIES WILL EXPIRE AT 830 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3743 9715 3747 9715 3747 9716 3748 9715
      3761 9715 3769 9700 3745 9689
TIME...MOT...LOC 0127Z 250DEG 58KT 3768 9662

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 7:27 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 17, 7:27 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
727 PM CDT WED AUG 17 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A FEW LONE INTENSE THUNDERSTORMS WILL AFFECT THE VICINITY OF KICT
THROUGH 02-03Z THIS EVENING. MAIN THREATS FOR KICT WILL BE WIND
GUSTS UP TO 40-50 KTS AND LOCALLY HEAVY RAIN. THREAT SHOULD END BY
MID TO LATE EVENING. OTHERWISE...CANNOT RULE OUT A FEW
THUNDERSTORMS AFFECTING KRSL AFTER MIDNIGHT...ALTHOUGH THIS CHANCE
APPEARS SLIM.

ADK

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT WED AUG 17 2011/

DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON PLACEMENT OF PRECIPITATION
CHANCES FOR THE NEXT FEW DAYS INTO THE WEEKEND...FOLLOWED BY
BUILDING HEAT OVER THE AREA FOR THURSDAY AND FRIDAY.

TONIGHT
LOW-LEVEL UPSLOPE FLOW AND UNCAPPED ATMOSPHERE WILL ALLOW
THUNDERSTORMS TO FIRE OVER THE HIGH PLAINS REGION THIS AFTERNOON.
THIS ACTIVITY WILL GRADUALLY MOVE EASTWARD AND COULD AFFECT CENTRAL
KANSAS TONIGHT. MCS DEVELOPMENT IS POSSIBLE LATER TONIGHT BUT
WOULD BE FAVORED FURTHER NORTH IN NEBRASKA WHERE MOISTURE
TRANSPORT WILL BECOME FOCUSED.

THU-SAT
THE HEAT WILL BUILD OVER THE REGION FOR THURSDAY AND FRIDAY WITH
HEAT INDICES REACHING DANGEROUS LEVELS....AS A RESULT WE WILL
ISSUE A HEAT ADVISORY FOR THURSDAY AFTERNOON FOR SOME OF THE AREA.
THE HEADLINES COULD BE EXPANDED INTO FRIDAY AFTERNOON BUT LATER
SHIFTS. MEANWHILE A MORE ROBUST MCS LOOKS LIKELY FOR THURSDAY
NIGHT OVER EASTERN NEBRASKA WHICH WILL THEN DIVE SOUTHEAST INTO
MISSOURI...AS STRONG SIGNALS OF MOISTURE TRANSPORT/ISENTROPIC LIFT
ARE FOCUSED IN THAT REGION. SOME OF THE MCS ACTIVITY COULD CLIP
EASTERN KANSAS...THUS WE WILL KEEP PRECIPITATION CHANCES CONFINED
TO SOUTHEAST KANSAS FOR LATE THURSDAY NIGHT INTO FRIDAY MORNING.
ANOTHER MCS LOOKS TO DEVELOP OVER NORTHWEST KANSAS/WESTERN
NEBRASKA FRIDAY EVENING WITH-IN UPSLOPE REGIME...AS A UPPER WAVE
MOVES OUT OF THE ROCKIES. THIS MCS WOULD TRACK EASTWARD FRIDAY
NIGHT AND INTO PORTIONS OF CENTRAL KANSAS. THE WEATHER FORECAST
GETS A LITTLE MORE MURKY COME SATURDAY WITH REMNANT OUTFLOW FROM
MCS IN THE AREA OR SURGING SOUTH OF THE KANSAS/OKLAHOMA BORDER.

EXTENDED: SUN-WED
THE UPPER RIDGE WILL AMPLIFY OVER ROCKIES THIS PERIOD WITH NORTHWEST
FLOW REGIME ALOFT PREVAILING. THIS WILL RESULT IN SLIGHTLY COOLER
NEAR NORMAL TEMPERATURES AND DRY WEATHER ACROSS THE REGION.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72 101  75 103 /  20  10  10  10
HUTCHINSON      71 101  74 102 /  10  10  10  10
NEWTON          71  99  74 101 /  10  10  10  10
ELDORADO        71  99  74 101 /  10  10  10  10
WINFIELD-KWLD   72 101  75 103 /  20  10  10  10
RUSSELL         70 101  71  97 /  20  20  10  10
GREAT BEND      71 102  72 101 /  20  20  10  10
SALINA          71  98  72  97 /  20  20  10  10
MCPHERSON       71  99  74 100 /  10  10  10  10
COFFEYVILLE     72  97  74 101 /  20  10  20  20
CHANUTE         71  96  74  99 /  10  20  20  20
IOLA            71  97  73  98 /  10  20  20  20
PARSONS-KPPF    71  97  74 101 /  20  10  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM TO 7 PM CDT THURSDAY FOR KSZ032-047-050-
067-068-082-083-091>093-098.

&&
Hazardous weather outlook, Aug 17, 7:39 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT WED AUG 17 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
739 PM CDT WED AUG 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING
HOURS ACROSS SOUTHERN KANSAS...WITH ADDITIONAL ACTIVITY POSSIBLE
OVER NORTHERN AND CENTRAL KANSAS AFTER MIDNIGHT. SOME OF THE
STORMS THIS EVENING OVER SOUTHERN KANSAS COULD BE STRONG TO
MARGINALLY SEVERE...CAPABLE OF 50 TO 60 MPH WINDS...SMALL HAIL AND
BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS COULD LINGER THURSDAY MORNING ACROSS THE
FLINT HILLS AND SOUTHEAST KANSAS...BUT THESE ARE NOT EXPECTED TO
BE STRONG OR SEVERE. HOWEVER...THERE IS A CHANCE OF SEVERE STORMS
THURSDAY NIGHT...ROUGHLY NORTHEAST OF A LINE FROM LINCOLN TO
ELDORADO TO OSWEGO. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
THREAT.

HEAT INDICES OF 100 TO 108 DEGREES ARE FORECAST OVER MOST OF THE
AREA THURSDAY...AND 100 TO 110 ON FRIDAY. REFER TO THE LATEST
HEAT ADVISORY FOR MORE DETAILS. HEAT INDICES NEAR 100 DEGREES ARE
POSSIBLE SATURDAY AND SUNDAY AFTERNOON ALONG THE OKLAHOMA BORDER.

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN FRIDAY NIGHT ACROSS
CENTRAL KANSAS. THE STORMS OVER THE WEEKEND MAY BE STRONG...BUT
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

PJH/CDJ/ADK

In the hours before

Local storm report, Aug 17, 7:03 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     VIOLA                   37.48N 97.64W
08/17/2011  E75 MPH          SEDGWICK           KS   FIRE DEPT/RESCUE

            VIOLA FIRE DEPARTMENT ESTIMATES 65 TO 75 MPH WINDS AND
            VISIBILITIES REDUCED TO AN EIGHTH OF A MILE.

&&

VJP
Local storm report, Aug 17, 7:10 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     4 S CLEARWATER          37.45N 97.50W
08/17/2011  E70 MPH          SUMNER             KS   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES 70 MPH WINDS WITH PEA SIZED
            HAIL.

&&

VJP
Local storm report, Aug 17, 7:18 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND GST     1 SE CLEARWATER         37.50N 97.49W
08/17/2011  E70.00 MPH       SEDGWICK           KS   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES AT LEAST 70 MPH WINDS AND HEAVY
            RAIN WITH GREATLY REDUCED VISIBILITY.

&&

VJP
Local storm report, Aug 17, 7:19 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     CLEARWATER              37.51N 97.50W
08/17/2011  E70 MPH          SEDGWICK           KS   TRAINED SPOTTER

            WIND GUSTS OF AT LEAST 70 MPH WINDS HAVING BEEN AFFECTING
            CLEARWATER FOR ABOUT 15 MINUTES NOW. A TRAINED SPOTTER
            REPORTED A LARGE MATURE TREE UPROOTED.

&&

ADK
Local storm report, Aug 17, 7:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     2 SE DERBY              37.53N 97.23W
08/17/2011  E75 MPH          SEDGWICK           KS   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES WINDS OF 70 TO 75 MPH.

&&

VJP
Local storm report, Aug 17, 7:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
746 PM CDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     DERBY                   37.55N 97.26W
08/17/2011  M58 MPH          SEDGWICK           KS   EMERGENCY MNGR

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:24 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner26 min
Aug 17, 9:00 PM CDTSevere Thunderstorm WarningICTButler24 min
Aug 18, 6:06 PM CDTSevere Thunderstorm WarningICTRussell39 min
Aug 18, 6:38 PM CDTSevere Thunderstorm WarningICTCowley, Sumner33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.